[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1985

Delayed Hypersensitivity to a Corticosteroid Suspension Containing MethylprednisoloneTwo Cases of Conjunctival Inflammation After Retrobulbar Injection

Author Affiliations

From the Department of Dermatology, University of California Medical Center, San Francisco (Drs Mathias and Robertson), and the Department of Medicine, Northern California Occupational Health Center, San Francisco General Medical Center (Dr Mathias). Dr Robertson is now with the Department of Dermatology, Emory University, Atlanta.

Arch Dermatol. 1985;121(2):258-261. doi:10.1001/archderm.1985.01660020116033
Abstract

• Two patients with chronic iridocyclitis had a delayed hypersensitivity reaction, characterized by severe conjunctival inflammation, after retrobulbar injections with a commercial suspension of methylprednisolone acetate. Although patch test reactions to methylprednisolone at enhanced concentrations were negative, delayed hypersensitivity could be easily demonstrated by intradermal testing with this corticosteroid. Both patients also had concomitant delayed hypersensitivity to a proprietary preservative (myristyl γ-picolinium chloride) in the commercial corticosteroid suspension, which was confirmed by intradermal testing. These observations (negative patch test reactions, positive intradermal test reactions) suggest that the route of administration may be an important determinant of antigenic hapten-protein complex formation and subsequent delayed hypersensitivity responses involving cutaneous or mucocutaneous tissue.

(Arch Dermatol 1985;121:258-261)

×